Lake Huron, 2006

Marine Hail in Lake Huron, June 27, 2006

June 27, 2006 · NWS APX · 2 events in 2 counties and zones

2 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 2:48 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 2:48 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT TUE JUN 27 2006

.DISCUSSION...RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A RATHER
AMPLIFIED PATTERN FOR THIS TIME OF THE YEAR...WITH LARGE SCALE
RIDGES LOCATED OVER ROCKIES AND FAR WESTERN ATLANTIC...AND A TROUGH
OVER THE MIDWEST.  SEVERAL SHORTWAVES CAN BE SEEN ROTATING AROUND
THE TROUGH...ONE OVER NORTHERN MISSOURI...ANOTHER OVER THE ARROWHEAD
OF MINNESOTA...AND THE LAST OVER CENTRAL MICHIGAN.  THE LATTER OF
THESE SHORTWAVES...ALONG WITH DIURNAL HEATING...IS HELPING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA...WITH THE
HEAVIEST ACTIVITY LOCATED ACROSS THE HIGHER TERRAIN OF NORTHERN
LOWER AND ALONG LAKE BREEZES.  AT THE SURFACE...A VERY COMPLEX
PRESSURE PATTERN HAS SET UP.  BROAD LOW PRESSURE CURRENTLY RESIDES
OVER NORTHERN MICHIGAN/EASTERN ONTARIO...WITH A WARM FRONT EXTENDING
TO QUEBEC...A WEAKENING COLD FRONT EXTENDING SOUTHWARD OVER
OHIO...AND SECONDARY TROUGHS EXTENDING THROUGH DULUTH...AND ANOTHER
OVER SOUTHERN WISCONSIN AND CENTRAL IOWA.  NOT
UNEXPECTEDLY...SHOWERS AND THUNDERSTORMS REMAIN THE MAIN CONCERN
THROUGH WEDNESDAY WITH DEEP LAYER CYCLONIC FLOW OVERHEAD.

TONIGHT...DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHWEST OVER THE NEXT SEVERAL HOURS...BUT THEN GRADUALLY WEAKEN
ONCE WE LOSE THE HEATING OF THE DAY AND FORCING (VIA SHORTWAVE)
MOVES TO THE NE OVER CANADA. LONG WAVE TROUGH AXIS OVER THE GREAT
LAKES MAKES VERY LITTLE PROGRESS EASTWARDS.  SHORTWAVE OVER LOWER
MICHIGAN SWINGS NORTHEAST ACROSS EASTERN ONTARIO BY EARLY THIS
EVENING.  MEANWHILE...SHORTWAVE NEAR DULUTH WILL DROP SE ACROSS
CENTRAL WI AND AND APPROACH LAKE MICHIGAN BY 12Z.  THIS SHORTWAVE
WILL HELP PUSH THE 850 MB FRONT SE AND PLACE IT FROM EASTERN LAKE
SUPERIOR TO GREEN BAY BY THIS TIME...WHILE CYCLONIC FLOW REMAINS
OVER THE AREA AT THE SURFACE.  THINK A FEW SHOWERS WITH THIS
SHORTWAVE/FRONT WILL REENTER THE PICTURE LATE TONIGHT OVER THE
WESTERN CWA AND ADJUSTED POPS ACCORDINGLY.  MODELS ALSO SHOW
ABUNDANT LOW LEVEL MOISTURE IN PLACE BENEATH THE INVERSION AND WITH
LIGHT SYNOPTIC FLOW AND RAINFALL... EXPECT FOG TO BE A PROBLEM YET
AGAIN LATE THIS MORNING...AND HAVE ADDED IT TO THE WEATHER GRIDS.
LOWS WILL BE SIMILAR TO LAST NIGHT...IN THE MIDDLE 50S TO LOWER 60S.

MPC

LATER PERIODS...SHARP UPPER TROF WILL BE OVERHEAD THRU WEDNESDAY
EVENING...THEN SLOWLY PROGRESS ACROSS LAKE HURON AND EVENTUALLY LAKE
ONTARIO. HEIGHTS WILL BE REBOUNDING SIGNIFICANTLY LATER IN THE WEEK.
CYCLONIC FLOW WILL CONTINUE AT THE SURFACE ALSO THRU WED
NIGHT...THEN BE REPLACED BY WEAK HIGH PRESSURE MOVING THRU THE
SOUTHERN LAKES REGION. THE MAIN FORECAST CONCERN IS ANOTHER DAY OF
POTENTIAL DEEP CONVECTION WEDNESDAY...WITH A TREND TOWARD QUIETER WX
LATER IN THE WEEK.

MODELS ARE IN AGREEMENT WITH THE SYNOPTIC PICTURE. BUT AS USUAL THEY
HANDLE CONVECTIVE TRENDS DIFFERENTLY. THE NAM WANTS TO DEVELOP
SHOWERS ASSOCIATED WITH THE COMMA HEAD OF THE UPPER TROF (NOW IN NE
MN) NEAR DAYBREAK. IT IS THUS COOLER AND CLOUDIER THAN THE GFS.
APPEARS FROM NAM/GFS 500MB TRENDS THAT THE COMMA HEAD SHOULD STILL
BE JUST UPSTREAM AT 12Z. THUS A GFS-TYPE SOLUTION THAT ALLOWS FOR
SOME SUNSHINE AND HEATING EARLY WEDNESDAY (ESPECIALLY IN THE EAST)
SEEMS MORE REASONABLE.

WEDNESDAY/WED NIGHT...AIRMASS WILL BE A LITTLE COOLER/DRIER
THAN THE LAST COUPLE OF DAYS...AS MID 50S DEW POINTS SEEN IN WI AND
ENVIRONS TODAY GRADUALLY FILTER INTO THE REGION. HOWEVER...THE COLD
CORE ALOFT WILL ALSO BE MOVING INTO THE REGION...AS 500MB TEMPS
LOWER TO -17-18C. BROAD LOW-LEVEL CONVERGENCE WILL BE IN PLACE AS
SURFACE TROFFINESS LINGERS...THOUGH DOUBT THE TROF WILL BE QUITE AS
FOCUSED AS THE GFS PROGS (NAM APPEARS MORE REASONABLE HERE).
INSTABILITY SHOULD AGAIN BE SUFFICIENT FOR DEEP CONVECTION WITH
DIURNAL HEATING...A 74/56 SURFACE PARCEL PRODUCES MLCAPES OF
700-800J/KG WITH NO CAP. SHEAR IS SMALL...WITH 500MB WINDS 20-25KT
AND CONSIDERABLY LESS BELOW. 0-6KM BULK SHEAR VALUES ARE LOWERING
THRU THE DAY AS BETTER 500MB WINDS DEPART TO THE EAST...DURING PEAK
HEATING IN THE PM HOURS GENERALLY 25KT OR LESS. SO ANOTHER DAY OF
DISORGANIZED MULTICELL CONVECTION EXPECTED. EMPHASIS FOR STRONGER
STORMS SHOULD AGAIN BE EAST OF US-131...WHERE HEATING WILL BE
STRONGEST (AWAY FROM INCOMING COMMA HEAD). WITH WET BULB ZERO
HEIGHTS LOWERING TO 8-9K FEET...INSTABILITY SHOULD BE SUFFICIENT FOR
THE STRONGEST STORMS TO APPROACH AND BRIEFLY EXCEED SVR CRITERIA
HAIL. CHANCY POPS WILL WORK IN THE MORNING...WITH LIKELY IN THE
AFTERNOON AND EVENING AWAY FROM LAKE MI.

THURSDAY/THURSDAY NIGHT...TEMPS WILL GRADUALLY WARM ALOFT AS UPPER
TROF VERY SLOWLY DEPARTS TO THE WEST. LOW LEVELS WILL ALSO BE SLOWLY
DRYING OUT AS WEAK LOW LEVEL NW FLOW ARRIVES ON FLANK OF 1018MB HIGH
NEARING NORTHERN IL. MAIN QUESTION IS WHETHER WE WILL ENOUGH
LINGERING INSTABILITY TO POP AN AFTERNOON SHOWER. A 74/53
PARCEL...IN LINE WITH GFS PROGS...STILL PRODUCES ANOTHER 700-800J/KG
OF CAPE...AND SCRAPES BY A 675MB CAP WITH SOME ROOM TO SPARE. WILL
REMOVE PRECIP NEAR THE LAKE MI SHORELINE...AND MAINTAIN JUST CHANCY
POPS ELSEWHERE THRU THE AFTERNOON. WILL GO DRY THURSDAY NIGHT AS
CONTINUED DIFFERENTIAL TEMP ADVECTION WILL PRODUCE A STABLE AIRMASS
FAIRLY RAPIDLY.

REST OF THE FORECAST...RIDGE WEST/TROF EAST PATTERN WILL PERSIST
OVER NORTH AMERICA. MODELS IN GOOD AGREEMENT ON THE LARGE SCALE...
BRIEFLY DE-AMPLIFYING THE PATTERN OVER THE WEEKEND BEFORE THE RIDGE
OUT WEST BUILDS BACK UP AGAIN EARLY NEXT WEEK. THERE ARE NO
SIGNIFICANT INTRUSIONS OF COOL DRY AIR UNTIL MAYBE THE MID PART OF
NEXT WEEK. SO THE WX WILL REMAIN UNSETTLED WITH TEMPS NEAR TO
A BIT BELOW NORMAL.

THE DETAILS...WILL RETURN A CHANCE OF SHRA/TSRA FRI AFTERNOON AS
SURFACE RIDGE AXIS MOVES A BIT EAST AND RETURN FLOW RESUMES. A COLD
FRONT LOOKS TO MOVE THRU SAT NIGHT...AND WILL EVENTUALLY SETTLE IN
THE OHIO VALLEY...WHILE A SECONDARY FRONT SETTLES TOWARD UPPER MI ON
MONDAY. HARD TO PUT ANY DRY PERIODS IN THE FORECAST UNTIL MAYBE
TUESDAY...WHEN HPC MANUAL PROGS SHOW SOME CANADIAN AIR FINALLY
SPILLING SOUTHWARD INTO THE NORTHERN LAKES.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 3:10 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT TUE JUN 27 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
410 PM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN...MAINLY THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF NORTHERN MICHIGAN THROUGH 9 PM...WITH HAIL UP TO GOLF
BALL SIZE AND WIND GUSTS UP TO 60 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY
THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY AWAY FROM LAKE
MICHIGAN. STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT...AND AGAIN SUNDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

MPC/JZ

In the hours before

Local storm report, Jun 27, 2:43 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CADILLAC                44.25N 85.42W
06/27/2006  E0.75 INCH       WEXFORD            MI   BROADCAST MEDIA

            HAIL COVERING GROUND

0341 PM     HAIL             CADILLAC                44.25N 85.42W
06/27/2006  E1.50 INCH       WEXFORD            MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jun 27, 3:52 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 S LAKE CITY           44.27N 85.21W
06/27/2006  E0.75 INCH       MISSAUKEE          MI   PUBLIC

            FROM AUTO DEALERSHIP AT INTERSECTION OF M-55 AND M-66

&&

JZ

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
June 27, 4:58 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 10 mi WNW of Forty Mile Point
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
June 27, 5:18 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 16 mi NW of Rogers City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517750, 5517751.